Sep. 2, 2008 The estimated rate of anaphylaxis in young women after human papillomavirus (HPV) vaccination was significantly higher – 5 to 20 fold – than that identified in comparable school-based vaccination programs, according to a new study. However, the overall rates of anaphylaxis were low with no associated serious lasting effects.
In a study of 114,000 women, a team of Australian researchers found 12 suspected of anaphylaxis, and confirmed 8 of these, in a 2007 vaccination program in New South Wales, Australia. Symptoms included difficulty breathing, nausea and rashes.
Dr. Julia Brotherton and colleagues postulate that reasons for an increased rate of anaphylaxis may include possible allergic reaction to the vaccine components, enhanced adverse event surveillance, higher rates of anaphylaxis in women from midadolescence compared with men, and an apparent increase in incidence of anaphylaxis in Australia.
The estimated rate of anaphylaxis following HPV vaccination was 2.6 per 100,000 doses administered compared with a rate 0.1 per 100 000 doses administered in a 2003 school-based meningococcal C vaccination program.
HPV vaccination programs will begin this fall in the United Kingdom and other European countries as well as in parts of Canada and the United States.
Dr. Brotherton stresses "the importance of good training for staff administering vaccines in school or other settings in the recognition and management of suspected anaphylaxis and its reporting." They conclude that anaphylaxis following the HPV vaccine is rare and vaccine programs should continue.
Anaphylaxis is a rare but serious adverse event and highlights the importance of vaccine safety studies after vaccine licensing and careful management of reactions in immunization clinics, says Dr. Neal Halsey, Institute of Vaccine Safety, Johns Hopkins Bloomberg School of Public Health in a related commentary. He states "before concluding that the HPV vaccine is associated with higher rates of anaphylaxis than other vaccines everywhere, cases in other populations should be reviewed….As of July 21, 2008, 11 cases have been reported [in the US] in 2008. Over 13 million doses of this vaccine have been distributed as of the end of 2007."
A CMAJ editorial states that this study indicates the HPV vaccine is "remarkably safe." The study provides an excellent opportunity for Canada's public health community "to restart public discussions about the safety of the HPV vaccine, the precautions taken to mitigate risks if anaphylaxis occurs, and the care taken in surveillance for adverse events following vaccination," write Drs. Noni MacDonald, Matthew Stanbrook and Paul Hebert.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
- Julia M.L. Brotherton. Anaphylaxis following quadrivalent human papillomavirus vaccination. Canadian Medical Association Journal, September 2, 2008 [link]
Note: If no author is given, the source is cited instead.